Alert archive / Virginia / High Wind Warnings in 2019

High Wind Warning 1, NWS Baltimore/Washington

January 23, 20195 counties in Virginia

NWS Baltimore/Washington issued this high wind warning at Jan 23, 2019, 2:16 PM EST for 5 counties in Virginia. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 2:16 PM EST (19:16 UTC)
Expired
Jan 24, 2019, 4:00 AM EST
In force
14 hr
Issued by
NWS Baltimore/Washington

Counties Albemarle County, VA, Amherst County, VA, Augusta County, VA, Nelson County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this high wind warning went out at Jan 23, 10:25 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 23, 10:25 AM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1025 AM EST Wed Jan 23 2019

.SYNOPSIS...
A warm front will move into the region late today through
tonight before a cold front passes through from the west late
tonight into Thursday morning. Canadian high pressure will
return for late Thursday but a reinforcing cold front will pass
through Friday. High pressure will return for Saturday and
another reinforcing cold front may pass through Sunday. Low
pressure may develop off the southeast coast early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure remains offshore and low pressure is tracking
through the Midwest. A southerly flow has allowed for milder
conditions compared to recent nights, but clouds have already
overspread the area ahead of the low.

The low will track into the Great Lakes today and the southerly
flow will continue in between the low and the high over the
Atlantic. This will allow for milder conditions compared to
recent days. However, warm and moist air will overrun the
surface colder air in place, resulting in plenty of clouds
along with increasing chances for rain and drizzle. Still feel
that the steadiest rain will hold off for most of the day, if
not all day since it will be closer to a cold front associated
with the low to our west. However, light rain and drizzle will
increase in coverage throughout the day due to the overrunning.

Max temps are forecast to top off in the 40s for most areas,
but much of the day and even early evening hours may hold in the
30s for the valleys west of Interstate 95, especially if light
rain and drizzle arrives a little earlier than currently
forecasted.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Low pressure will track through southern Canada and the warm
front associated with the low will move overhead tonight while
the cold front associated with the low approaches from the west
this evening before moving into the Potomac Highlands overnight.
The cold front will pass through the rest of the area Thursday
morning. A southerly flow will increase between these systems,
and this will continue to allow warm and moist air to advect
into the area. A strengthening low-level jet and shortwave
energy will allow for rain to become more widespread, and even
become locally heavy ahead of the frontal passage late tonight
into Thursday morning. Did issue a Flood Watch for late tonight
into Thursday across central Virginia and for most locations
near and west of the Blue Ridge and Catoctin Mountains
(excluding southern Maryland for now). The deepest moisture is
expected across these areas with rainfall amounts around 1 to
1.5 inches most likely. Most of that rain may fall in a three
hour period or so late tonight/Thursday morning. With a nearly
frozen ground there can be excess runoff as well. Therefore, the
Flood Watch has been issued. For other areas, isolated flooding
is possible late tonight into Thursday, but confidence for
Watch was not high enough at this time given less rainfall
amounts (to the northwest) or higher FFG (across southern
Maryland).

Temperatures will continue to increase tonight due to the
souther flow. Temps well into the 50s and maybe even 60s are
possible by Thursday morning near and east of Interstate 95.

Behind the cold front later Thursday morning and afternoon,
northwest winds will bring a return of seasonably chilly
conditions. Therefore, temperatures will fall later Thursday
back into the 30s and 40s (20s in the mountains). Rain may end
as a brief period of snow, but any accumulation would most
likely be confined to locations along/west of the Allegheny
Front. Some sunshine should return Thursday afternoon as well
thanks to the drier air.

High pressure will briefly build overhead Thursday night,
bringing dry and seasonably cold conditions. A reinforcing cold
front will pass through Friday. A few snow showers are possible
along the frontal passage for most areas. A heavier burst of
snow or perhaps even a snow squall is possible along the frontal
passage, even for areas east of the Highlands. Latest guidance
shows some instability and relatively strong forcing along the
cold front. High pressure will return for later Friday and
Friday night, bringing dry but cold conditions.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure will stretch along the Eastern Seaboard on
Saturday as an upper level low and deep layered troughing
churns north of the Great Lakes. A weak area of low pressure may
deliver upslope snow showers late Saturday into Sunday with
minor accumulation possible. In the wake of an Arctic frontal
passage late Friday, temperatures on Saturday will run 5 to 10
degrees below normal, with highs ranging from the upper 20s to
upper 30s across the area. Teens and 20s will be realized
Saturday night.

The aforementioned upper low will dig and deepen into the Great
Lakes on Sunday, and along with a surface cold front nearing the
Ohio Valley, another round of upslope snow looks likely late
Sunday into Sunday night. Am carrying a slight chance of
rain/snow showers along and just east of the Blue Ridge as the
flow aloft will be a stronger and there is a bit more moisture
to work with. Temperatures are poised to run at or just below
normal both Sunday and Sunday night. Low pressure dropping
southward out of Canada will near the Mississippi Valley on
Monday, with warm air advection moving overhead, and southerly
winds increasing at the surface. Right now, global models in
decent agreement at this time with this low passing just to our
west late Monday into Tuesday, with no phasing between the
northern and southern streams until the system is north and east
of the region. Obviously something that will bear watching over
the next several days. That being said, colder air will be
knocking on our door as the bulk of the precip moves through the
area, so keeping a chance of rain/snow showers Monday night and
into Tuesday. Drier and colder conditions prevail Tuesday night
behind a frontal passage.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Low clouds have increased this morning with MVFR conditions
over most of the main terminals. IFR conditions are likely to
develop this afternoon into this evening, although confidence on
the exact timing is low as of now. Light rain and drizzle will
increase in coverage during this time as well. For tonight, a
steady rain will develop with MVFR and IFR conditions expected.
Rain may be locally heavy at times. Strong wind shear is
expected over the terminals today and into tonight.

A brief period of gusty winds in showers are possible early
Thursday morning across the eastern terminals. Northwest winds
will develop later Thursday morning behind a cold front and
cigs/vsbys will improve. A few snow showers are possible Friday,
especially during the morning and midday hours. Otherwise, VFR
conditions are expected Friday and Friday night.

VFR conditions likely for the bulk of the weekend, with the best
potential for flight restrictions at MRB late Sunday and Sunday
night in passing snow showers. Light southerly winds on Saturday
will increase Saturday night and into Sunday, veering out of the
west.

&&

.MARINE...
A southerly flow will continue through tonight ahead of an
approaching cold front. The cold front will pass through
Thursday morning and winds will shift to the northwest behind
the front. There is a Small Craft Advisory in effect through
this afternoon for the Bay and lower Tidal Potomac River as
mixing should allow for wind gusts to reach criteria as gradient
increases ahead of frontal boundary. The SCA is in effect for
all of the waters tonight and Thursday. Strong gradient should
overcome low-level stability and result in SCA gusts during
this time.

Will have to watch for a line of gusty showers that may develop
along the cold front Thursday morning. Special Marine Warnings
may be warranted.

High pressure will reside over the waters on Saturday with light
winds and sub SCA conditions expected. Winds will increase Saturday
night through Sunday night as the high shifts offshore and return
flow increases, bringing the potential for SCA conditions over
portions of the waters.

&&

.HYDROLOGY...
Strong low-level moisture flux beneath a stout mid-level
shortwave and strong upper divergence in the right-entrance
region of a 150+ kt jet max will all aid in lift to result in
widespread moderately heavy rain across much of the Mid-Atlantic
late tonight into Thursday. Rainfall totals around an inch,
with isolated totals up to 1.5 inches are possible during this
time. Areas across central Virginia and up the I-95 corridor may
see the highest rainfall totals as the upper jet /low-level
moisture flux strengthen over these areas through Thursday
morning. PWATs of 1.25+ inches and warm cloud layer depths near
10kft along a strongly forced frontal zone could result in an
overproductive band of moderately heavy rain along the front
Thursday morning. Given frozen ground, recent precipitation and
some snow and ice melt, small stream and urban flooding is
possible during this time. Main stem river flooding may persist
through Friday.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will continue to increase into Thursday as southerly
flow persists over the waters. The potential for minor flooding will
exist as a result, however, given a large spread in guidance and
uncertainty in the strength of surface winds, confidence is low at
this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from late tonight through Thursday afternoon for
     DCZ001.
MD...Flood Watch from late tonight through Thursday afternoon for
     MDZ004>006-011-013-014-016-503>508.
VA...Flood Watch from 10 PM EST this evening through Thursday
     morning for VAZ025-036-503-504-508.
     Flood Watch from late tonight through Thursday afternoon for
     VAZ037>040-050-051-507.
     Flood Watch from late tonight through Thursday afternoon for
     VAZ052>056-501-502-505-506.
WV...None.
MARINE...Small Craft Advisory until 6 PM EST Thursday for ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BKF
AVIATION...BJL/IMR/BKF
MARINE...BJL/BKF
HYDROLOGY...DHOF
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, Jan 23, 2:16 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
216 PM EST Wed Jan 23 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
216 PM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for the Washington and Baltimore
Metropolitan areas beginning at 4 am late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Flood Watch continues until 3 pm Thursday afternoon. Elsewhere,
localized flooding is possible Thursday. Main stem river flooding
is possible late Thursday into Friday.

A Wind Advisory is in effect from Baltimore southward Thursday
morning.

A Gale Warning is in effect for the waters Thursday. Storm force
gusts are possible briefly along and ahead of a cold front
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Please relay significant weather reports to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
216 PM EST Wed Jan 23 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect late tonight for portions of central
Virginia and for locations along and east of the Blue Ridge and
Catoctin Mountains.

A Wind Advisory is in effect through tonight for the northern and
central Virginia Blue Ridge Mountains, western Highland County in
Virginia and western Pendleton County in West Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Flood Watch continues through midday Thursday. Elsewhere,
localized flooding is possible Thursday. Main stem river
flooding Thursday into Friday.

A Wind Advisory is in effect mainly near and south of Interstate
70 and east of Highway 15 Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Please relay significant weather reports to the National Weather
Service.

DHOF

In the hours before

Local storm report, Jan 23, 9:23 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 AM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 SW MILL GAP           38.31N  79.72W
01/23/2019  M0.3 INCH        HIGHLAND           VA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER LWX1901446

DH
Special weather statement, Jan 23, 11:17 AM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1117 AM EST Wed Jan 23 2019

MDZ003-502-WVZ051-231730-
Washington-Central and Eastern Allegany-Morgan-
Including the cities of Hagerstown, Cumberland, and Paw Paw
1117 AM EST Wed Jan 23 2019

...PATCHY LIGHT FREEZING RAIN THROUGH EARLY AFTERNOON...

Patchy light rain or sprinkles are developing over western
Maryland and portions of the eastern West Virginia panhandle.
Temperatures in a narrow corridor from Cumberland to Berkeley
Springs to Hancock are still below freezing. As a result, patchy
icy spots from light freezing rain are possible, especially given
cold ground temperatures.

DHOF
Local storm report, Jan 23, 11:27 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 4 NW WINTERGREEN        37.92N  78.95W
01/23/2019  M58 MPH          NELSON             VA   MESONET

&&

EVENT NUMBER LWX1901447

DH
Local storm report, Jan 23, 12:26 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1226 PM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST 4 NW WINTERGREEN        37.92N  78.95W
01/23/2019  M63 MPH          NELSON             VA   MESONET

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER LWX1901447

DH
Local storm report, Jan 23, 1:16 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EST WED JAN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     NON-TSTM WND GST 4 NW WINTERGREEN        37.92N  78.95W
01/23/2019  M72 MPH          NELSON             VA   MESONET

&&

EVENT NUMBER LWX1901448

DH
Special weather statement, Jan 23, 1:50 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
150 PM EST Wed Jan 23 2019

MDZ003-004-VAZ030-031-501-505-WVZ053-232300-
Washington-Frederick MD-Warren-Clarke-Northern Fauquier-
Western Loudoun-Jefferson-
Including the cities of Hagerstown, Frederick, Ballenger Creek,
Front Royal, Berryville, Warrenton, Purcellville, Charles Town,
and Shepherdstown
150 PM EST Wed Jan 23 2019

...GUSTY WINDS OVER THE RIDGES THIS AFTERNOON...

Southerly wind gusts of 40 to 50 mph are possible this afternoon
for elevations above 1500 feet. Motorists traveling over the Blue
Ridge Mountains this afternoon should exercise extra caution and
be prepared for sudden increases in wind gusts when driving over
the ridgetops or through mountain passes. South and southeastern
facing slopes will be most susceptible to strong winds.

MDZ501-502-VAZ025>027-504-WVZ050-055-501>504-506-232300-
Extreme Western Allegany-Central and Eastern Allegany-Augusta-
Rockingham-Shenandoah-Eastern Highland-Hampshire-Hardy-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Eastern Pendleton-
Including the cities of Frostburg, Cumberland, Staunton,
Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock,
Mount Jackson, New Market, Monterey, Romney, Moorefield, Bayard,
Mount Storm, Petersburg, Elk Garden, Antioch, Keyser, New Creek,
Ridgeville, Russelldale, Headsville, Fort Ashby, Brandywine,
Franklin, Oak Flat, Ruddle, and Sugar Grove
150 PM EST Wed Jan 23 2019

...GUSTY WINDS OVER THE RIDGES THIS AFTERNOON...

Southerly wind gusts of 40 to 50 mph are possible this afternoon
for elevations above 1500 feet. Motorists traveling over higher
terrain this afternoon should exercise extra caution and be
prepared for sudden increases in wind gusts when driving over the
ridgetops or through mountain passes. South and southeastern
facing slopes will be most susceptible to strong winds.

DHOF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 4:03 AM ESTFlood WatchLWXAlbemarle, Amherst, Arlington, Augusta, Culpeper, Fairfax and 21 more35 hr
Jan 23, 12:54 PM ESTGale WarningLWX29 hr
Jan 23, 12:54 PM ESTWind AdvisoryLWXAlbemarle, Amherst, Arlington, Augusta, Fairfax, Fauquier and 17 more21 hr
Jan 23, 8:13 AM ESTRiver Flood WatchLWXBerkeley, Jefferson6 hr
Jan 23, 9:25 AM ESTRiver Flood WatchLWXMorgan26 hr
Jan 23, 1:56 PM ESTRiver Flood WarningLWXBerkeley, Jefferson36 hr
Jan 23, 2:07 PM ESTRiver Flood WatchLWXPendleton8 hr

Nearby

High Wind Warnings in Virginia, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.